New York, 2022Damaging Winds in New York, July 12, 2022
July 12, 2022 · NWS BGM · 16 events in 6 counties and zones
An upper-level trough brought along a cold front as it passed through Central New York. This system brough many thunderstorms to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough brought along a cold front as it passed through Central New York. This system brough many thunderstorms to the region. Damaging wind gusts were the main hazard and some minor damage to personal property occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 12, 10:04 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 12, 10:04 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1104 AM EDT Tue Jul 12 2022
.SYNOPSIS...
Scattered showers and thunderstorms developing this afternoon,
with best chance for severe weather across Northeast
Pennsylvania and the Catskills. Less humid and slightly cooler
weather expected Wednesday into the end of the week with a few
isolated showers or thunderstorms possible.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
1055 AM Update
Still watching the potential for scattered strong to severe
t'storms this afternoon especially south/east of I-81 and I-88
in CNY and much of NE PA. Skies this morning have been partly to
mostly sunny with a good diurnal temperature increased noted.
11 AM temperatures are already in the upper 70s to mid-80s
areawide and there is decent low level moisture advection along
and ahead of the approaching front; sfc dew points are now in
rising into the mid to upper 60s. An area of enhanced MLCAPE is
moving into CNY/NE PA from the west, already surpassing 1000
J/Kg...there is plenty of effective layer shear moving in as
well, 50+ Kts noted. Low level lapse rates are increasing
between 7-7.5C/Km across CNY at this time as well...and perhaps
most concerning is the mid level dry air mass (shown on latest
WV loop) and DCAPE values over 1000 J/Kg...this should set the
stage for scattered thunderstorms this afternoon and perhaps
even a few supercells across NE PA and/or the western
Catskills..the main threat from these storms would be isolated
damaging winds. Only minor adjustments were made to the near
term forecast grids to account for the latest satellite, radar
and CAMs trends.
645 AM Update...
Isolated rain showers are moving across the area and more
isolated showers are expected to develop this morning. The
forecast remains on track from the previous package. Increased
cloud cover is causing some concern for convective activity
later this morning, especially a band of thicker clouds
currently moving across central PA which would limit instability
potential over NEPA as it would move over during prime heating
time.
330 AM Update...
Rain showers are currently moving through Oneida county and
should be east of the area within the next hour. Another batch
of rain showers and isolated thunderstorms are currently moving
into Steuben county and are expected to move to the NE across
the CWA. A 40kt LLJ combined with the overhead shortwave will
aid in continuing the development of this area of showers as
they move across the area this morning.
The LLJ and shortwave will exit the area later this morning,
taking the rain showers with it.
This afternoon, an upper level trough combined with a cold front
advancing through the area will bring scattered rain showers and
thunderstorms. CAMs have not done a great job with the current
round of showers moving through the area and they are not coming
to any sort of agreement on how this afternoon will play out,
with some models showing almost no activity and others showing
widespread showers and storms. The overnight rain showers that
have and will move across the area should leave a cold pool
across the Finger Lakes, stretching into CNY and the Mohawk
Valley. This combined with an increase in clouds this morning
should inhibit thunderstorm development across these regions
tomorrow afternoon. As the cold front pushes through in the
afternoon, a few showers and isolated thunder could pop off but
the severe threat will be minimal.
The best chance for thunderstorms with severe weather in the
afternoon will be across NEPA and the Catskills. HREF shows CAPE
above 1000 j/kg across the region with 40-50 kts of 0-6km bulk
shear. Hodographs are mostly straight, indicating storm mode
will be linear and sounding profiles show a great potential for
damaging winds as the main threat, with inverted Vs and DCAPE
greater than 1000 across the area. The severe threat should be
over by mid evening as the cold front will be through the
region.
Post front, low level moisture should bring a stratus deck with
a chance for some light showers across the higher elevations of
the Tug Hill, south of the Mohawk Valley and the Catskills.
Tuesday night will see lows in the mid to upper 50s.
The upper level trough will remain overhead Wednesday, sending
another embedded shortwave through the area. Best chances for
rain and isolated weak thunderstorms will be during peak heating
in the afternoon. Highs on Wednesday will be in the mid to upper
70s with the river valleys of NEPA reaching the mid 80s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
A secondary cold front with a broad upper level trough moves
through the region Wednesday night and Thursday. While moisture
looks limited enough lift looks present for isolated showers and
thunderstorms in this time along with some increase in the
cloud cover. Temperatures generally should be in the 60's and
70's with a few low 80's for highs Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure will begin to build into the region Thursday night and
Friday bringing a shot of slightly cooler and less humid air to the
region. This looks to result in a wider temperature spread with lows
in the 50's and most places seeing highs getting into the low and
mid 80's Friday and Saturday. Though Saturday does look a few
degrees warmer being on the back side of the high with southwesterly
warm air advection.
Enough moisture with increasing dewpoints brings a muggier feel to
start next week. Still looks warm as well with higher lows in the
60's and afternoon highs in the 80's Sunday and Monday. Chances of a
few showers and thunderstorms increase by Monday ahead of a weak
cold front and deeper moisture from the Gulf of Mexico and
the Atlantic ocean.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected through the period at all terminals.
Some periods of rain showers will move across SYR/RME this
morning but restrictions are not expected as showers should be
light.
Afternoon convection continues to trend downward as overnight
rain showers and morning clouds will limit thunderstorm
development across BGM/ELM/ITH/SYR/RME terminals. The best
chance for thunderstorms will be at AVP this afternoon, but
confidence is not very high in storms developing near the
terminal. High res model guidance is outputting a variety of
solutions for how precipitation might evolve this afternoon.
Because of this low confidence, only VCTS was mentioned in the
TAFs.
Models are hinting at some low stratus developing behind the
front with patchy fog in river valleys. ELM and RME will have a
chance for MVFR conditions but confidence is not high enough to
put it in the TAF this far out.
Outlook...
Wednesday and Wednesday Night...Mainly VFR, but brief
restrictions in showers and thunderstorms possible in the
afternoon and early evening.
Thursday through Saturday...VFR expected at this time.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...JTC/MJM
NEAR TERM...BTL/JTC/MJM
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...JTC
Hazardous weather outlook, Jul 12, 4:27 AM EST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
527 AM EDT Tue Jul 12 2022
NYZ023>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-130930-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
527 AM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
There is a slight risk for severe thunderstorms today. A cold front
will push through the area this afternoon, generating rain showers
and thunderstorms. Damaging wind gusts will be the main severe
weather threat type. The best window for severe weather will be
between 1pm and 8pm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ009-015>018-022-130930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
527 AM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Scattered rain showers with isolated thunderstorms are possible late
this morning and into the afternoon. An isolated thunderstorm or two
could generate gusty winds as the cold front moves through.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
In the hours before
Special weather statement, Jul 12, 11:04 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1204 PM EDT Tue Jul 12 2022
NYZ009-121645-
Northern Oneida NY-
1204 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northwestern Oneida
County through 1245 PM EDT...
At 1202 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Camden, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camden, Boonville, Steuben, Florence, Ava, Taberg, Glenmore, Point
Rock, North Western and Pixley Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4330 7528 4330 7587 4332 7587 4332 7588
4333 7588 4348 7581 4342 7553 4352 7532
TIME...MOT...LOC 1602Z 265DEG 39KT 4341 7592
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AJGThunderstorm Wind, Oneida
- When
- July 12, 11:10 AM EST
- Where
- Oneida County, 1.38 mi N of Camden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 43.350, -75.750
Strong thunderstorm winds knocked down a tree in Camden.
Thunderstorm Wind, Oneida
- When
- July 12, 11:44 AM EST
- Where
- Oneida County, 2.6 mi WSW of Forestport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.440, -75.270
Strong thunderstorm winds knocked down a few trees.
Thunderstorm Wind, Tompkins
- When
- July 12, 11:44 AM EST
- Where
- Tompkins County, 0.69 mi S of Freeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- State Official
- Coordinates
- 42.510, -76.350
Strong thunderstorm winds knocked down multiple trees around Freeville. One tree fell onto a car, and another large tree fell onto a house, resulting in minor roof damage.
Thunderstorm Wind, Oneida
- When
- July 12, 11:46 AM EST
- Where
- Oneida County, Forestport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.450, -75.220
Strong thunderstorm winds knocked down trees in Punkeyville State Forest.
Thunderstorm Wind, Tompkins
- When
- July 12, 11:48 AM EST
- Where
- Tompkins County, 0.69 mi N of Dryden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.490, -76.300
Strong thunderstorm winds knocked down a large tree across a driveway and into the yard of a residence.
Thunderstorm Wind, Otsego
- When
- July 12, 1:18 PM EST
- Where
- Otsego County, 0.51 mi W of Oneonta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.450, -75.080
Strong thunderstorm winds knocked down a tree in a backyard, damaging a chain link fence.
Thunderstorm Wind, Otsego
- When
- July 12, 1:18 PM EST
- Where
- Otsego County, West End
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.450, -75.100
Strong thunderstorm winds knocked snapped a large tree and broke large branches from surrounding trees.
Thunderstorm Wind, Delaware
- When
- July 12, 1:37 PM EST
- Where
- Delaware County, 1.23 mi SE of Fergusonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.490, -74.810
Strong thunderstorm winds knocked down a tree near the intersection of County Road 9 and Parks Hill Road.
Thunderstorm Wind, Chenango
- When
- July 12, 1:42 PM EST
- Where
- Chenango County, Afton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.230, -75.530
Strong thunderstorm winds knocked down a few trees around Afton.
Thunderstorm Wind, Delaware
- When
- July 12, 2:02 PM EST
- Where
- Delaware County, 1.35 mi S of Whitman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.181, -75.369
Strong thunderstorm winds knocked down a tree on State Highway 8 near Hardwood Hills Golf Course.
Thunderstorm Wind, Delaware
- When
- July 12, 2:24 PM EST
- Where
- Delaware County, 0.15 mi NNE of Delancey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.202, -74.969
Strong thunderstorm winds knocked down a tree near the intersection of County Road 2 and West Terry Clove Road.
Thunderstorm Wind, Delaware
- When
- July 12, 2:43 PM EST
- Where
- Delaware County, 2.38 mi NE of New Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.246, -74.649
Strong thunderstorm winds knocked down a tree near the intersection of New Kingston Mountain Road and Harold Roberts Road.
Thunderstorm Wind, Delaware
- When
- July 12, 4:39 PM EST
- Where
- Delaware County, 0.27 mi NE of Cooks Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.933, -74.966
Strong thunderstorm winds knocked down a tree onto the roadway.
Thunderstorm Wind, Sullivan
- When
- July 12, 5:11 PM EST
- Where
- Sullivan County, 2.81 mi N of Curry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.890, -74.590
Strong thunderstorm winds knocked a tree onto the roadway near the intersection of Claryville and Hunter Roads.
Thunderstorm Wind, Sullivan
- When
- July 12, 5:13 PM EST
- Where
- Sullivan County, 0.51 mi W of Curry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.850, -74.610
Strong thunderstorm winds knocked down a tree and wires onto a roadway.
Thunderstorm Wind, Sullivan
- When
- July 12, 5:26 PM EST
- Where
- Sullivan County, 1.8 mi S of Curry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.824, -74.606
Strong thunderstorm winds knocked down a tree onto the roadway near the intersection of Carpenter and Mutton Hill Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 12, 2022$4.1 million · 1.25 in hail · 67 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20221 death · 1 injured · $1,000 · 61 kt wind · 6 events
- Rip Current in Indiana, July 12, 20221 death · 1 injured · 1 event
- Damaging Winds in Massachusetts, July 12, 20221 death · 73 kt wind · 9 events
- Rip Current in Wisconsin, July 12, 20221 death · 1 injured · 1 event
- Flash Flooding and Flood in West Virginia, July 12 to 13, 2022$1.0 million · 1 in hail · 45 events
- Tornadoes and Hail in West Virginia, July 12, 2022$1.4 million · EF0 · 21 events
- Hail and Damaging Winds in Virginia, July 12, 2022$271,000 · 1.25 in hail · 50 events
- Flash Flood in Virginia, July 12, 20221 injured · $1.8 million · 1 event
- Damaging Winds in Vermont, July 12, 2022$223,000 · 60 kt wind · 13 events
- Flash Flood and Damaging Winds in Tennessee, July 12, 2022$250,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Tennessee, July 12, 2022$62,000 · 4 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040589, 1040604, 1040619, 1040624, 1040625, 1040633, 1040635, 1040640, 1040642, 1040647, 1040652, 1040656, 1040680, 1040685, 1040686, 1040687.